Antidepressant and weight gain.


The connection between carbohydrates, serotonin, and antidepressant weight gain. 

    by Judith Wurtman, Ph.D. 

Why do we feel obliged to comment on each others’ appearance when we meet after an absence of several months? But since we do, especially when we see family members at holiday gatherings, how do we handle weight gain, either ours or that of someone else? If your family is typical, there will be someone named Tiny whose weight has occasionally topped 350 pounds, or a distant cousin coming off or just going on the latest diet fad. Often there is also at least one relative who feels obliged to make everyone aware that she (and it is usually a she) has noticed that you have gained weight.

Well, what does one do when the weight gain was not caused by a fourteen-day cruise, a new job as a pastry chef or the inability to exercise due to a bad back? What does one say when the weight gain was caused by medication taken for an emotional disorder such as depression, panic attacks, anxiety, or cyclical mood swings? Do you really want to explain to cousin Shirley or aunt Josephine that you are taking Zoloft or Lexapro or Depakote and the drug caused you to put on 20, 30 or maybe even 70 pounds since last Christmas? Do you want to spend time explaining that the emotional problem causing you to take the medication has been helped but now you are left with many unwanted pounds?
Unfortunately, relatively few people are aware of the weight-gaining potential of antidepressants and similar medications. Most of us know that if we have to go on prednisone (cortisone) for a medical problem such as severe asthma or Crohn’s disease, one of the side effects is weight gain. And when the weight gain occurs, few people would blame it on lack of will power, understanding instead that sometimes the weight gain is unavoidable. But the weight gain caused by treatment with antidepressants, mood stabilizers, and atypical antipsychotic medication is rarely recognized by physicians, let alone your distant relatives. Indeed, if people were asked about the usual side effects of these medications, they might list dry mouth, impotence, and tiredness but not weight gain.

The reason aunt Josephine and cousin Shirley don’t know about this cause of weight gain is that very little attention is paid to it in discussions about the “obesity epidemic” or in television shows devoted to helping fat people become thin. Has any reality show had volunteers who were thin until they started on Zyprexa or Respiradel? Have any television medical show hosts gone to a meetings of the National Alliance on Mental Illness and met members who are carrying 75- or 100 extra pounds because of their medication? Have well-meaning public figures mentioned the severe weight gain seen among school children because they are taking medication for pediatric bipolar disorder? Do national weight-loss organizations such as Weight Watchers address this problem in their meetings?
More reading @ http://www.psychologytoday.com/blog/the-antidepressant-diet/201012/the-secret-cause-weight-gain-shouldnt-be-kept-secret

Advertisements

One Response

  1. Good article however weight gain is a possible side effect and I don’t think it affects everyone.

    Like

Please Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: